Computing and Visualization in Science

, Volume 7, Issue 1, pp 53–59 | Cite as

Construction of harmonic map flows through the method of discrete Morse flows

Regular article


By the method of discrete Morse flows, we construct the Morse flow of harmonic map from a Riemannian manifold with measurable and bounded metric into that with Alexander non-positive curvature. The construction is directly derived without isometrically embedding of the target manifold into Euclidean space. Our method will be in force in the case, as treated in [11], where a target manifold has the bounded positive curvature.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Eells, J., Sampson, J.H.: Harmonic mappings of Riemannian manifolds. Amer. J. Math. 86, 109–160 (1964) MathSciNetCrossRefGoogle Scholar
  2. 2.
    Gehring, F.W.: The Lp-integrability of the partial derivatives of a quasiconformal mapping. Acta Math. 130, 265–277 (1973) MathSciNetCrossRefGoogle Scholar
  3. 3.
    Giaquinta, M.: Multiple integrals in the calculus of variations and nonlinear elliptic systems. Princeton: Princeton Univ. Press 1983 Google Scholar
  4. 4.
    Giaquinta, M., Giusti, G.: On the regularity of the minima of variational integrals. Acta Math. 148, 31–46 (1982) MathSciNetCrossRefGoogle Scholar
  5. 5.
    Giaquinta, M., Giusti, G.: Nonlinear elliptic systems with quadratic growth. Manuscripta Math. 24, 323–349 (1978) MathSciNetCrossRefGoogle Scholar
  6. 6.
    Giaquinta, M., Modica, G.: Regularity results for some classes of higher order non-linear elliptic systems. J. Rein Angew. Math. 311/312, 145–169 (1979) Google Scholar
  7. 7.
    Giaquinta,M., Struwe, M.: On the partial regularity of weak solutions of non-linear parabolic systems. Math. Z. 142, 451–473 (1982) MathSciNetGoogle Scholar
  8. 8.
    Haga, J., Kikuchi, N.: On the existence of the harmonic variational flow subject to the two-sided conditions surfaces. Zap. Nauch. Sem. POMI 243, 324–337 (1997) Google Scholar
  9. 9.
    Haga, J., Kikuchi, N.: On the higher integrability for the gradients of the solutions to difference partial differential systems of elliptic-parabolic type. Z. Angew. Math. Phys. 51, 290–303 (2000) MathSciNetCrossRefGoogle Scholar
  10. 10.
    Hamilton, R.S.: Harmonic maps of manifolds with boundary. Lecture Notes in Math. 471, Berlin: Springer 1975 Google Scholar
  11. 11.
    Hildebrandt, S., Kaul, H., Widman, K.O.: An existence theorem for harmonic mappings of Riemannian manifolds. Acta Math. 138, 1–16 (1977) MathSciNetCrossRefGoogle Scholar
  12. 12.
    Hoshino, K., Kikuchi, N.: Gehring theory for time-discrete parabolic differential equations. Dynamics of Continuous, Discrete and Impulsive Systems 6, 503–517 (1999) MathSciNetGoogle Scholar
  13. 13.
    Jost, J.: Nonpositive curvature: Geometric and analytic aspects. Birkhäuser 1997 Google Scholar
  14. 14.
    Kikuchi, N.: An approach to the construction of Morse flows for variational functionals. In: Ghidaglia, J.-M., Helein, F. (eds.): Nematics-Mathematical and Physical Aspects, by NATO Adv. Sci. Inst. Ser. C: Math. Phys. Sci. 332, Dordrecht-Boston-London: Kluwe Aca. Publ., 195–198 (1991) Google Scholar
  15. 15.
    Kikuchi, N.: A method of constructing Morse flows to variational functionals. Nonlinear World 1, 131–147 (1994) MathSciNetGoogle Scholar
  16. 16.
    Struwe, M.: On the evolution of harmonic mappings of Riemannian surfaces. Comment. Math. Helvetici 60, 558–581 (1985)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2004

Authors and Affiliations

  1. 1.Department of MathematicsKeio UniversityYokohamaJapan
  2. 2.Department of MathematicsChiba Institute of TechnologyNarashinoJapan

Personalised recommendations